Indiana, 2009

Damaging Winds and Lightning Strike in Indiana, August 19, 2009

August 19, 2009 · NWS IND · 14 events in 10 counties and zones

A line of thunderstorms pushed into Western Indiana during the early evening hours on the 19th. Also, a few isolated storms were out ahead of the line in Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$44,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms pushed into Western Indiana during the early evening hours on the 19th. Also, a few isolated storms were out ahead of the line in Central Indiana. As the line of storms pushed into the central portion of the state, numerous thunderstorm wind damage and gust observations were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 19, 5:30 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 19, 5:30 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 PM EDT WED AUG 19 2009

.AVIATION...DISCUSSION FOR 200000Z TAF ISSUANCE. ORGANIZED TSTM
COMPLEX CURRENTLY PUSHING NEWD THRU ERN IL AHEAD OF A CONVECTIVE
VORT MAX OVR NWRN IL. OTHER MORE SCT CONVECTION EXISTS ACRS THE REST
OF THE AREA. BEST FORCING WL PASS ACRS THE KLAF TERMINAL...SO THAT
AREA MOST LIKELY TO BE DIRECTLY AFFECTED BY THIS COMPLEX. CONVECTION
MORE SCT IN NATURE ALONG THE TAIL END OF THE VORT MAX...BUT
ADDITIONAL DVLPMT ALONG THE VORT TAIL PSBL OVR THE NEXT COUPLE OF HRS
AS IT MOVES INTO AN INSTABILITY AXIS OVR EC IL/SWRN IND. OVERALL
CONVECTIVE THREAT PRETTY HIGH ACRS ALL THE TERMINALS TIL ABOUT
200300Z WHEN VORT MAX PASSES OFF TO THE NE. BRIEF IFR/SFC WND GUSTS
TO ARND 40KTS XPCTD WITH THE CONVECTIVE LN WITH CB BASES ARND 030. MAY
BE A LULL IN THE CONVECTIVE THREAT LTR TONIGHT WITH SINKING MOTIONS
IN THE WAKE OF VORT MAX...ALTHOUGH WITH DECENT 850MB FLOW XPCTD
OVERNIGHT...CAN/T RULE IT OUT TOTALLY. CONVECTIVE THREAT MAY
INCREASE TOWARDS/AFT 201200Z WITH THE APPROACH OF CDFNT.

OUTSIDE OF CONVECTIVE ACTVTY...GENERALLY VFR CONDS XPCTD...ALTHOUGH
CONTINUED WARM/MOIST ADVECTION MAY LEAD TO SOME MVFR CIGS TOWARDS
201200Z.

&&

.DISCUSSION...

RADAR SHOWS SCT TSRA SLOWLY INCREASING IN NUMBERS/INTENSITY BOTH
ALONG WRM FNT IN NRN FCST AREA AND IN WRM SECTOR.  OTHER SVR STORMS
IN TORNADO WATCH BOX OVER WC IL.

FCST PROBLEM IS TIMING OF PCPN EVENTS COMING 48 HRS.  GFS APPEARS TO
HAVE SOME FEEDBACK WITH CNTRL IL CONVECTION THIS EVENING WHICH MOVES
TO CNTRL IN OVRNGT. PREFER NAM12 PCPN AND FNTL SOLNS WITH SVRL
DISTINCT PERIODS OF STORMS THRU THUR EVE. AS FOR TEMPS NAM MOS
APPEARS BIT TOO COOL GIVEN EXPECTED CLD COVER AND THICKNESSES SO WL
LEAN SLGTLY TOWARD MAV MOS.

SCT TSRA CURRENTLY DVLPG OCCURRING AHEAD OF MINOR SHORT WAVE LIFTING
NE OUT OF SW IN. STRONG CONVECTION OVR WRN IL SHOULD DVLP FURTHER
SOUTH AS LINE TRACKS NE. COMBINATION OF CURRENT CONVECTION IN CNTRL
IN AND CENTRAL IL TO MEAN PERIODS OF SCT STRONG TSRA TO BE THE RULE
THRU THIS EVENING WITH A LULL BY LATE EVENING AS ALL ACTION PUSHES
TO SRN GRT LKS.  MEANWHILE CURRENT CONVECTION IN CNTRL IA AND ERN KS
FCST BY MODELS TO BECOME LARGE ACTIVE TSRA COMPLEX TO PUSH INTO IL
LATE TONIGHT WITH MODERATE WIND SHEAR AND CAPES TO 2000 SUPPORTIVE
OF CONTINUATION THRU THE NIGHT. STRONGER 85H WIND FIELDS THAT
SUPPORT THIS WL WEAKEN BY DAYBREAK AS LINE MOVES INTO INDIANA IN
DYING PHASE. SCT STORMS TO BE THE RULE FOR THE MORNING FOLLOWED BY
DRY SLOTTING WITH SOME SUNSHINE MIDDAY BEFORE CDFNT TRIGGERS MORE
STORMS BY MID AFTERNOON TO MOVE ACROSS FCST AREA LATE AFTN AND MUCH
OF THU NGT.

DEEPENING UPR TROF TO DEVELOP MO CLDY SKIES FOR FRI WITH SCT
SHOWERS. MORE SHOWERS MAY CONTINUE INTO AS LATE AS SATURDAY BEFORE
UPPER TROF CLEARS.  BUILDING HI PRESS TO BRING FAIR SKIES AND COOL
TEMPS FOR FIRST HAVE OF NEXT WEEK.  NEXT FNT DUE IN WEEK FROM
NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...JAS
PUBLIC...DT
Hazardous weather outlook, Aug 19, 5:41 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED AUG 19 2009

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
641 PM EDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

...TORNADO WATCH UNTIL 1 AM EDT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR TONIGHT. SOME OF
THE STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES POSSIBLE DURING THE EVENING. DEADLY CLOUD TO
GROUND LIGHTNING AND HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY
STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY. PRESENT INDICATIONS ARE THAT
SEVERE STORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT. THE
PRIMARY THREAT WILL BE DAMAGING WINDS. IN ADDITION...HEAVY RAIN
IS POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ON FRIDAY. SEVERE STORMS ARE
NOT EXPECTED THEN.

LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Aug 19, 1:57 PM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
257 PM EDT WED AUG 19 2009

INZ046-047-054-055-191930-
HENDRICKS-JOHNSON-MARION-MORGAN-
257 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR MARION...NORTHEASTERN MORGAN...
NORTHWESTERN JOHNSON AND SOUTHEASTERN HENDRICKS COUNTIES UNTIL 330 PM
EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN THE INDIANAPOLIS METRO AREA.  THESE STORMS
WERE MOVING NORTHEAST AT 15 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  SOUTHPORT AROUND 305 PM EDT...
  MONUMENT CIRCLE AROUND 315 PM EDT...
  BEECH GROVE AROUND 320 PM EDT...
  INDIANA STATE FAIRGROUNDS AROUND 325 PM EDT...

RYAN
Special weather statement, Aug 19, 2:27 PM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT WED AUG 19 2009

INZ048-192000-
HANCOCK-
327 PM EDT WED AUG 19 2009

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN HANCOCK COUNTY UNTIL
400 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEW PALESTINE...OR
12 MILES EAST OF INDIANAPOLIS...AND MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  SPRING LAKE AROUND 340 PM EDT...
  GREENFIELD AROUND 350 PM EDT...

JAS

The radar

The Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 19, 5:45 PM EST
Where
Warren County, Pine Vlg
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.450, -87.250

A thunderstorm wind gust of 66 miles per hour was measured in Pine Village.

Thunderstorm Wind, Warren

When
August 19, 5:45 PM EST
Where
Warren County, 1.74 mi SE of Carbondale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -87.330

Thunderstorm wind gusts were estimated to be between 60 and 70 miles per hour at this location. A funnel cloud was also reported.

Thunderstorm Wind, Vermillion

When
August 19, 6:00 PM EST
Where
Vermillion County, 0.87 mi SW of Perrysville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.040, -87.440

A tree was reported downed due to thunderstorm wind gusts in this location.

Thunderstorm Wind, Hamilton

When
August 19, 6:05 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.970, -86.110

Power lines were blown down due to thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 19, 6:08 PM EST
Where
Tippecanoe County, 0.92 mi S of West Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.437, -86.898

Thunderstorm wind gusts downed a tree across State Route 43 between US Route 52 and State Route 443 near the Purdue University campus.

Thunderstorm Wind, Vermillion

When
August 19, 6:10 PM EST
Where
Vermillion County, 0.53 mi E of Coyuga
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.950, -87.460

Trees were downed in this location due to thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
August 19, 6:15 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.410, -86.870

A one and a half foot diameter dead tree was blown down as the gust front from a thunderstorm came through the area.

Thunderstorm Wind, Carroll

When
August 19, 6:30 PM EST
Where
Carroll County, 2.15 mi E of Sleeth
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
40.630, -86.659

Numerous trees were knocked down due to thunderstorm winds as the bow echo pushed across the area. Power lines due to trees laying on them.

Thunderstorm Wind, Vermillion

When
August 19, 6:40 PM EST
Where
Vermillion County, 1.48 mi NNW of Rhodes
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.640, -87.430

Trees were downed due to thunderstorm wind gusts in this location.

Thunderstorm Wind, Clinton

When
August 19, 6:45 PM EST
Where
Clinton County, 2.94 mi SE of Fickle
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.242, -86.638

Thunderstorm wind gusts down trees near Colfax at County Road 700 West and County Road 300 South.

Thunderstorm Wind, Parke

When
August 19, 7:00 PM EST
Where
Parke County, 2.07 mi S of Catlin
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.670, -87.230

Trees were reported down in this location due to thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
August 19, 7:00 PM EST
Where
Montgomery County, 1.99 mi WNW of Yountsville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.039, -87.006

Trees were reported down due to thunderstorm wind gusts along Division Street near County Roads 550 West and 525 West.

Thunderstorm Wind, Putnam

When
August 19, 7:30 PM EST
Where
Putnam County, 1.23 mi E of Brunerstown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.650, -86.977

Trees were downed near County Roads 700 West and 75 South due to thunderstorm wind gusts.

Lightning, Marion

When
August 19, 10:30 PM EST
Where
Marion County, 1.25 mi S of Woodruff Place
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.762, -86.079

The NBC affiliate in Indianapolis reported that a man was struck by lightning as he and his son were walking from the car to the house, which was located in the 400 block of South Butler Avenue. A nearby tree was also struck and destroyed. The man was rushed to Wishard Hospital, where he was expected to recover.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192793, 192794, 193754, 192802, 192807, 193755, 192804, 192809, 193756, 192810, 193757, 193759, 193761, 193763.